Alert archive / Michigan / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 39, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at Sep 1, 1998, 4:13 PM CDT for Menominee County, Michigan. It was in force for 37 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 1, 1998, 4:13 PM CDT (21:13 UTC)
- Expired
- Sep 1, 1998, 4:50 PM CDT
- In force
- 37 min
- Issued by
- NWS Marquette, MI
- Area
- Whole counties
County Menominee County, MI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 1, 4:33 PM CDT | Thunderstorm Wind 55 | Menominee, MI | 30 inch diameter... 50 ft tall tree down |
| Sep 1, 4:37 PM CDT | Hail 1 | Birch Creek, MI | 1 inch hail |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.2 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1079 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMQT 012112 RRA SVRMQT MIC109-012150- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MARQUETTE MI 513 PM EDT (413 PM CDT) TUE SEP 1 1998 THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN MENOMINEE COUNTY IN SOUTH CENTRAL UPPER MICHIGAN * UNTIL 450 PM CDT (550 PM EDT) * AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES WEST OF BIRCH CREEK. THE STORM WAS MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BIRCH CREEK... SWANSON AND LONGRIE AT 420 PM CDT MENOMINEE... STEPHENSON AND DAGGETT AT 430 PM CDT LARGE HAIL UP TO 1 INCH IN DIAMETER AND DAMAGING WINDS UP TO 60 MPH ARE LIKELY. IF YOU ARE IN THE WARNED AREA...SEEK SAFETY IN A SMALL INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY FROM WINDOWS. PELLETT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 10:15 AM CDT, 5 hours 58 minutes earlier.
Area forecast discussion, Sep 1, 10:15 AM CDT, 5 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 1115 AM EDT TUE SEP 1 1998 MAIN FORECAST QUESTIONS THIS AFTERNOON CONCERN SHRA/TSRA THREAT. KMQT 88D INDICATED BAND OF SHRA OVER ERN LAKE SUPERIOR TO MUNISING AND MNM. ANOTHER BAND WAS MOVING THROUGH WRN UPR MI FROM NEAR ONTONAGON TO IWD. FIRST BAND SUPPORTED BY PRE-FRONTAL TROF AND ASSOCIATED CONVERGENCE. SECOND NEAR COLD FRONT WITH INCREASING UPR LVL SUPPORT THROUGH LEFT EXIT OF JET DIVING OUT OF MANITOBA...PER WV LOOP...AND INCREASING 850-500 QVECTOR CONVERGENCE. EXPECT MAIN SHRA/TSRA THREAT TO END OVER WEST BY 17Z...CNTRL AROUND 19Z AND EAST THROUGH 21Z AS CLD FRONT AND UPR LVL FEATURES MOVE THROUGH. MODIFIED 12Z GRB SNDG GIVES CAPES AROUND 500 J/KG WITH SFC 76/59 AND SLIGHTLY COOLER TEMPS ALOFT BY 18Z. WHILE INSTABILITY MARGINAL...STRENGTH OF UPR DYNAMICS SHOULD BE SUFFICIENT TO CONTINUE THUNDERSTORM THREAT THIS AFTERNOON. WIND SHEAR REMAIN RELATIVELY WEAK THROUGH 18Z...PER KMQT VAD WND PRFL AND 06Z RUC FCST... WITH 25-35 KTS TO 500 MB WITH LITTLE DIRECTIONAL SHEAR AS STRONGER WINDS ASSOCIATED WITH INCOMING JET LAG THE FRONT AND BEST MOISTURE. SO...DO NOT EXPECT SEVERE THREAT. LOW WET BULB ZERO AROUND 9K FEET CONDUCIVE TO SOME HAIL WITH STRONGER STORMS BUT SHOULD BE BLO SVR LIMITS. JLB
In the hours before
Special weather statement, Sep 1, 10:50 AM CDT, 5 hours 23 minutes before
MIZ001>007-009>014-012200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 1150 AM EDT TUE SEP 1 1998 ...SEVERE WEATHER POTENTIAL STATEMENT FOR WEST AND CENTRAL UPPER MICHIGAN... NO SEVERE WEATHER IS EXPECTED THIS AFTERNOON OR TONIGHT OVER WEST AND CENTRAL UPPER MICHIGAN. A COLD FRONT WILL MOVE THROUGH UPPER MICHIGAN THIS AFTERNOON TRIGGERING SCATTERED SHOWERS AND THUNDERSTORMS. THE THUNDERSTORM THREAT IS EXPECTED OVER WEST UPPER MICHIGAN UNTIL 130 PM EDT... OVER MARQUETTE AND IRON MOUNTAIN UNTIL 3 PM AND FROM ESCANABA AND MANISTIQUE TO NEWBERRY INTO THIS EVENING. ALTHOUGH THE THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE...THE STRONGEST STORMS MAY PRODUCE GUSTY WINDS TO" 40 MPH AND HAIL UP TO ONE HALF INCH. ANY STORMS THAT DEVELOP WILL MOVE EAST AT 35 MPH. STAY TUNED TO YOUR LOCAL MEDIA OUTLET OR NATIONAL WEATHER SERVICE RADIO FOR THE LATEST INFORMATION. JLB
Special weather statement, Sep 1, 10:50 AM CDT, 5 hours 23 minutes before
MIZ001>007-009>014-012200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 1150 AM EDT TUE SEP 1 1998 ...SEVERE WEATHER POTENTIAL STATEMENT FOR WEST AND CENTRAL UPPER MICHIGAN... NO SEVERE WEATHER IS EXPECTED THIS AFTERNOON OR TONIGHT OVER WEST AND CENTRAL UPPER MICHIGAN. A COLD FRONT WILL MOVE THROUGH UPPER MICHIGAN THIS AFTERNOON TRIGGERING SCATTERED SHOWERS AND THUNDERSTORMS. THE THUNDERSTORM THREAT IS EXPECTED OVER WEST UPPER MICHIGAN UNTIL 130 PM EDT... OVER MARQUETTE AND IRON MOUNTAIN UNTIL 3 PM AND FROM ESCANABA AND MANISTIQUE TO NEWBERRY INTO THIS EVENING. ALTHOUGH THE THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE...THE STRONGEST STORMS MAY PRODUCE GUSTY WINDS TO" 40 MPH AND HAIL UP TO ONE HALF INCH. ANY STORMS THAT DEVELOP WILL MOVE EAST AT 35 MPH. STAY TUNED TO YOUR LOCAL MEDIA OUTLET OR NATIONAL WEATHER SERVICE RADIO FOR THE LATEST INFORMATION. JLB
Nearby
Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.